Acetaminophen Overdose A Risk For Infants, ChildrenJun 7, 2012 | Parker Waichman LLP
Acetaminophen overdose, long known to be a risk for adults, is a risk for infants, as well. Acetaminophen is the active ingredient in Tylenol and, because of the drug’s popularity, many consumers are unaware that acetaminophen carries risks for very serious health affects.
According to researchers writing in the Canadian Medical Association Journal, acute acetaminophen overdose is the most frequent “identifiable cause of acute liver failure” in pediatric patients, wrote News Medical. Children and babies are more susceptible to acetaminophen overdose due to dosing errors.
The researchers urge of interventions focused on patients and delivery systems so that errors can be avoided. "Although regulatory bodies have begun taking steps to improve labeling and raise awareness of potential harm, there remains substantial room for practical and point-of-care interventions," wrote Rodrick Lim of the London Health Science Center, Ontario, Canada, and team, said News Medical.
The researchers discussed the case of a 22-day-old baby boy seen in the emergency department for acute acetaminophen overdose. The medication, said News Medical, was prescribed by a doctor planning on performing a circumcision on the infant. The doctor told the baby’s parents to treat the infant with 40 mg of acetaminophen prior to bringing him to the hospital for the circumcision. According to the researchers, the dose was equivalent to 10 mg/kg when considering the baby’s weight.
The medication’s label stated a concentration of 80 mg/mL. The parents misinterpreted this and believed that the bottle contained a total amount of 80 mg of acetaminophen and dosed their baby with 10 mL—about half of the bottle—which amounted to a dose of 800 mg, which translates to 200 mg/kg), said News Medical. The physician prescribed another 40 mg dose of acetaminophen if the baby appeared in discomfort after the surgery; however the parents said that "it seemed like a lot of medicine," and the error was discovered, said News Medical.
Four hours after the overdose, his blood acetaminophen level was 1243 µmol/L—in significant excess of the therapeutic range of 66-199 µmol/L, said News Medical, noting that the baby’s other liver indices were normal. He received more than the toxic dose of 150 mg/kg and his 4-hour blood levels were in the "probable toxicity" range. He was treated and did not show evidence of long-term harm, said News Medical. This case ended well; however, without immediate treatment, a large acetaminophen overdose can lead to liver failure, even death. Small overdoses of acetaminophen, when taken over time—“staggered overdosing”—can be fatal.
Links have been made between acetaminophen and asthma, and recent research found that people are at risk for overdosing on acetaminophen pain medications using a single OTC acetaminophen product and exceeding the adult dose of four grams in one 24-hour period. Many patients may not know that the prescription painkiller they’re taking contains acetaminophen and are not always warned to avoid other acetaminophen-containing products. In adults, it may take up to 12 hours to exhibit symptoms of acetaminophen overdose, which can include abdominal pain, appetite loss, diarrhea, nausea, upset stomach; irritability; jaundice; sweating; convulsions; and coma.
According to an article published in the Los Angeles Times last year, acetaminophen single overdoses—among the leading cause of acute liver failure—resulted in more than 40,000 calls to poison control centers in 2009. The U.S. Food & Drug Administration (FDA) states that more than 600 over-the-counter and prescription medicines contain acetaminophen.